Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 224, NWS Springfield, MO

September 5, 2014Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 5, 2014, 5:31 PM CDT for Benton County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2014, 5:31 PM CDT (22:31 UTC)
Expired
Sep 5, 2014, 6:15 PM CDT
In force
44 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 5:40 PM CDTTSTM WND GST 602 S Warsaw, MOCO-OP OBSERVER ESTIMATED 60 MPH WIND GUSTS SOUTH OF WARSAW
Sep 5, 5:53 PM CDTTSTM WND DMGWarsaw, MOCOUNTY 911 REPORTS TREES DOWN IN WARSAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS53 KSGF 052231
SVRSGF
MOC015-052315-
/O.NEW.KSGF.SV.W.0224.140905T2231Z-140905T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 615 PM CDT

* AT 529 PM CDT...SEVERE THUNDERSTORMS WERE APPROACHING WESTERN      
  BENTON COUNTY...AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COLE CAMP...LINCOLN AND WARSAW.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3854 9307 3819 9308 3819 9306 3815 9306
      3809 9332 3807 9347 3807 9350 3820 9349
      3821 9353 3851 9352 3851 9330 3854 9329
TIME...MOT...LOC 2231Z 245DEG 31KT 3830 9361 3822 9352
          3813 9352

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
2 follow-up statements
469 
WWUS53 KSGF 052253
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT FRI SEP 5 2014

MOC015-052315-
/O.CON.KSGF.SV.W.0224.000000T0000Z-140905T2315Z/
BENTON MO-
553 PM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BENTON COUNTY
UNTIL 615 PM CDT...

AT 551 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF LINCOLN TO 5 MILES NORTHEAST OF WARSAW
TO 7 MILES SOUTHEAST OF WARSAW...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLE CAMP...LINCOLN AND WARSAW.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS...TRUMAN LAKE AND
TRUMAN STATE PARK. 

A TRAINED WEATHER SPOTTER OBSERVED 60 MPH WIND GUSTS TWO MILES SOUTH 
OF WARSAW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3854 9307 3819 9308 3819 9306 3815 9306
      3809 9332 3807 9347 3807 9350 3820 9349
      3821 9353 3851 9352 3851 9330 3854 9329
TIME...MOT...LOC 2253Z 245DEG 31KT 3838 9343 3831 9331
          3816 9331

HAIL...<.75IN
WIND...60MPH

$$

CRAMER
030 
WWUS53 KSGF 052314
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 PM CDT FRI SEP 5 2014

MOC015-052325-
/O.EXP.KSGF.SV.W.0224.000000T0000Z-140905T2315Z/
BENTON MO-
614 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY HAS EXPIRED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR SOUTHERN MISSOURI.

LAT...LON 3854 9307 3819 9308 3819 9306 3815 9306
      3809 9332 3807 9347 3807 9350 3820 9349
      3821 9353 3851 9352 3851 9330 3854 9329
TIME...MOT...LOC 2315Z 245DEG 31KT 3846 9321 3839 9309
          3824 9309

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:11 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 5, 2:11 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT Fri Sep 5 2014

.SHORT TERM...(This Evening through Saturday)

It was a hot and humid day over extreme southeast Kansas and the
Missouri Ozarks. This led to strong instability within this
airmass, with mixed layer capes exceeding 2500 j/kg in most areas.

With a frontal system approaching from the northwest this
afternoon and evening, we think strong to severe storms will be
possible, despite the weak shear present.

The primary hazard with the stronger storms this evening will be
damaging wind gusts in excess of 60 mph. The highest concentration
of storms should occur north of the Interstate 44 corridor, or
essentially along and north of the frontal boundary.

This frontal system will continue to push through southern
Missouri tonight, leaving behind residual showers and
thunderstorms. In fact, this activity could persist over southern
Missouri into the Saturday morning hours. We think by noon
Saturday, all locations will be dry across southern Missouri.

The front will also chill temperatures down to comfortable levels.
Highs on Saturday will only warm into the middle 70s.

.LONG TERM...(Sunday through Friday)

The upper level pattern through most of the Sunday through Friday
time frame will be low amplitude and highly zonal. The summertime
ridge becomes suppressed into southern Texas, allowing for
westerlies to return over southern Missouri.

This pattern shift will lead to additional thunderstorm chances
next work week beginning Tuesday.

Southerly winds commence Monday night bringing back a Gulf airmass
by Tuesday. Models suggest that a short wave trough will approach
and trigger a round of thunderstorms. Storm intensity could depend
on the timing of these storms developing.

This wave will also force a frontal boundary across the region,
and is forecasted to stall out either over southern Missouri or
northern Arkansas.

This feature will become a focus for additional thunderstorm
potential into Wednesday and Thursday. We could experience some
decent rainfall amounts during the Tuesday through Thursday
period.

Have a great weekend and enjoy the cooler weather this weekend !

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1244 PM CDT FRI SEP 5 2014

A cold front will push southeast through the area from late this
afternoon into this evening. Scattered thunderstorms are expected
during this time period with showers and perhaps a few
thunderstorms then lingering into late tonight and Saturday
morning. MVFR and brief IFR can be expected beneath any storms.
Weather models then continue to paint a signal for lowering
ceilings for late tonight and Saturday morning. The highest
probability for low-end MVFR and potential IFR will be at
Springfield due to local terrain effects.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Sep 5, 3:49 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT FRI SEP 5 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
349 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. A HIGHLY UNSTABLE AIRMASS WILL FACILITATE A DAMAGING
WIND RISK WITH THE MOST INTENSE STORMS...ESPECIALLY ACROSS CENTRAL
MISSOURI. SMALL HAIL UP TO THE SIZE OF NICKELS CAN NOT BE RULED
OUT.

HEAT INDEX VALUES WILL WARM INTO THE MIDDLE 90S TO NEAR 100
DEGREES THIS AFTERNOON. THE WARMEST CONDITIONS WILL OCCUR ACROSS
SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL LINGER ACROSS THE AREA INTO SATURDAY
MORNING. NO SEVERE WEATHER IS EXPECTED ON SATURDAY.

A STORMY PATTERN WILL EVOLVE NEXT WEEK FROM TUESDAY THROUGH
THURSDAY WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER/SCHAUMANN

In the hours before

Local storm report, Sep 5, 3:52 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND GST     DIXON                   37.99N 92.09W
09/05/2014  M54 MPH          PULASKI            MO   TRAINED SPOTTER

            54 MPH WIND GUSTS REPORTED BY PERSONAL WEATHER STATION.

&&

MGRIFFIN
Local storm report, Sep 5, 4:51 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     4 NNW DEVIL'S ELBOW     37.90N 92.09W
09/05/2014                   PULASKI            MO   EMERGENCY MNGR

            TREE OVER THE ROADWAY BLOCKING ONE LANE OF TRAFFIC ON
            HIGHWAY 28 AND HIGHWAY PP

&&

MGRIFFIN
Local storm report, Sep 5, 5:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
503 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     JOHNSON CITY            38.12N 93.93W
09/05/2014  E60 MPH          ST. CLAIR          MO   PUBLIC

            PUBLIC REPORTING 50 TO 60 MPH WINDS NEAR NORTHWEST 800
            ROAD...HALF WAY BETWEEN APPLETON CITY AND JOHNSON CITY

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:31 PM CDTSevere Thunderstorm WarningSGFBenton44 min
Sep 5, 3:51 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski17 min
Sep 5, 4:56 PM CDTSevere Thunderstorm WarningSGFSt. Clair49 min
Sep 5, 6:51 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.